Alert archive / California / Flash Flood Warnings in 2018

Flash Flood Warning 13, NWS Hanford, CA

October 3, 2018Mariposa County, California

NWS Hanford, CA issued this flash flood warning at Oct 3, 2018, 2:45 PM PDT for Mariposa County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 3, 2018, 2:45 PM PDT (21:45 UTC)
Expired
Oct 3, 2018, 5:45 PM PDT
In force
3 hr
Issued by
NWS Hanford, CA
Area
Storm-based polygon
Emergency
Flash flood emergency
Flood severity
None

County Mariposa County, CA

The radar

The San Joaquin Valley radar (KHNX), 150 km from the middle of the area, began a volume at 21:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 37 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Oakland, CA (KOAK), launched 12:00Z, 9.8 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 12:00Z on 2018-10-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 12:00Z on 2018-10-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1131 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
159 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

120 
WGUS56 KHNX 032145
FFWHNX
CAC043-040045-
/O.NEW.KHNX.FF.W.0013.181003T2145Z-181004T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Joaquin Valley CA
245 PM PDT WED OCT 3 2018

...FLASH FLOOD EMERGENCY FOR the Ferguson Fire burn area...

The National Weather Service in Hanford CA has issued a

* Flash Flood Warning for...
  Central Mariposa County in central California...

* Until 545 PM PDT.

* At 239 PM PDT, local law enforcement reported 3 feet of mud across 
  Highway 140 as well as downed trees along the highway. Debris flow 
  is already occurring.

* Some locations that will experience flooding include...
  El Portal.

* Excessive rainfall over the burn scar will result in debris flow 
  moving through the Merced River drainage. The debris flow can 
  consist of rock, mud, vegetation and other loose materials.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This is an extremely dangerous, life threatening situation. Avoid 
this area, find an alternate route.

&&

LAT...LON 3767 11969 3759 11994 3763 12000 3773 11972

$$

DCH
2 follow-up statements
999 
WGUS76 KHNX 032331
FFSHNX

Flash Flood Statement
National Weather Service San Joaquin Valley CA
431 PM PDT WED OCT 3 2018

CAC043-040045-
/O.CON.KHNX.FF.W.0013.000000T0000Z-181004T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mariposa CA-
431 PM PDT WED OCT 3 2018

...THIS IS A FLASH FLOOD EMERGENCY FOR the Ferguson Fire burn area...

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 545 PM PDT FOR
CENTRAL MARIPOSA COUNTY...

At 428 PM PDT, crews were working to clear mud and downed trees 
across Highway 140 in the Ferguson Fire burn area. 

This is a FLASH FLOOD EMERGENCY for the Ferguson Fire burn area. 
This is a PARTICULARLY DANGEROUS SITUATION. SEEK HIGHER GROUND NOW!

Light to moderate rainfall is continuing in the warned area and more 
thunderstorms may develop with heavy rainfall possible. This could 
result in additional debris flow moving through the Merced River 
drainage. The debris flow can consist of rock, mud, vegetation and 
other loose materials.

Some locations that will experience flooding include...
El Portal.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. This is an extremely dangerous and
life-threatening situation. Do not attempt to travel unless you are
fleeing an area subject to flooding or under an evacuation order.

&&

LAT...LON 3767 11969 3759 11994 3763 12000 3773 11972

$$

DCH
592 
WGUS76 KHNX 040039
FFSHNX

Flash Flood Statement
National Weather Service San Joaquin Valley CA
539 PM PDT WED OCT 3 2018

CAC043-040046-
/O.EXP.KHNX.FF.W.0013.000000T0000Z-181004T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mariposa CA-
539 PM PDT WED OCT 3 2018

...THE FLASH FLOOD WARNING FOR CENTRAL MARIPOSA COUNTY WILL EXPIRE AT
545 PM PDT...

The heavy rain has ended across highway 140 where the mudslide has 
occurred. We are expecting only a few showers over the next several 
hours with only around a 0.10 of an inch additional rain expected. 
Flooding is no longer expected to pose a threat. Please continue to 
heed any remaining road closures.

LAT...LON 3767 11969 3759 11994 3763 12000 3773 11972

$$

JDB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hanford, CA wrote its last area forecast discussion before this flash flood warning went out at Oct 3, 3:35 AM PDT, 11 hours 10 minutes earlier.

Area forecast discussion, Oct 3, 3:35 AM PDT, 11 hours 10 minutes before
Area Forecast Discussion
National Weather Service San Joaquin Valley - Hanford CA
335 AM PDT Wed Oct 3 2018

.SYNOPSIS...
A low pressure system will bring a threat of scattered showers
through Wednesday night with isolated thunderstorms possible
Wednesday afternoon. A weak disturbance may affect portions of
Central California Thursday, before dry, northwest flow aloft
returns to the area Thursday night. Cooler than normal conditions
will continue through early next week.

&&

.DISCUSSION...
The upper low near 32N/125W is bringing a difluent southerly flow
across central California early this morning. This is allowing
showers to develop in the San Joaquin Valley as well as the Sierra
Nevada and foothill areas. Expect showers to continue to develop
through the morning hours and increase this afternoon as impulses
rotate around the low as it moves closer to the coast.
Thunderstorms will be possible across most of the CWA this
afternoon and evening.

The low is expected to be near the coast by late this afternoon
then move inland overnight. Showers and thunderstorms will
diminish late this evening. However, some shower activity will
continue Thursday, mainly in the northeastern portion of the CWA
as a trailing shortwave moves through.

Friday through early next week, the region will be in a northerly
flow aloft. Another shortwave will drop south from the Pacific
Northwest and into the Great Basin on Saturday, bringing a slight
chance of showers over the Sierra Nevada. Otherwise, the forecast
will remain dry through next Tuesday. The shortwave moving
through on Saturday may also bring gusty winds to parts of the San
Joaquin Valley and the Kern County mountains and desert areas.
Temperatures will remain near to slightly below normal through
the period.

&&

.AVIATION...
A slight chance of afternoon thunderstorms across the Central
California Interior between 18Z Today and 06Z Thursday. Afterward,
VFR conditions will prevail for the rest of the period.

&&

.AIR QUALITY ISSUES...
None.

&&

.CERTAINTY...

The level of certainty for days 1 and 2 is medium.
The level of certainty for days 3 through 7 is medium.

Certainty levels include low...medium...and high. Please visit
www.weather.gov/hnx/certainty.php for additional information
an/or to provide feedback.

&&

.HNX Watches/Warnings/Advisories...
NONE.
&&

public...Bean
avn/fw...Molina
synopsis...Bean

weather.gov/hanford

The office that day

Everything else NWS Hanford, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 3, 11:35 AM PDTFlash Flood WatchHNX12 hr
Oct 3, 1:21 PM PDTFlash Flood WarningHNXMariposa, Tuolumne3 hr
Oct 3, 3:02 PM PDTSpecial Weather StatementHNXKings43 min
Oct 3, 3:20 PM PDTSevere Thunderstorm WarningHNXFresno40 min
Oct 3, 3:46 PM PDTFlash Flood WarningHNXFresno3 hr
Oct 3, 4:11 PM PDTSpecial Weather StatementHNXKings49 min
Oct 3, 4:38 PM PDTAreal Flood AdvisoryHNXFresno, Kings3 hr

Nearby

Flash Flood Warnings in California, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.